Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 2, NWS Elko, NV

May 6, 2016Humboldt County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 6, 2016, 1:32 PM PDT for Humboldt County, Nevada. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2016, 1:32 PM PDT (20:32 UTC)
Expired
May 6, 2016, 2:00 PM PDT
In force
28 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Humboldt County, NV

The radar

The Elko radar (KLRX), 77 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2016-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2016-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

066 
WUUS55 KLKN 062032
SVRLKN
NVC013-062100-
/O.NEW.KLKN.SV.W.0002.160506T2032Z-160506T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
132 PM PDT FRI MAY 6 2016

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HUMBOLDT COUNTY IN NORTHWESTERN NEVADA...

* UNTIL 200 PM PDT

* AT 132 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 21 MILES NORTHEAST OF GOLCONDA...
  AND MOVING NORTHWEST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ADAM PEAK...TWIN CREEKS MINE AND PARADISE HILL SUMMIT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4124 11711 4104 11728 4125 11792 4154 11765
TIME...MOT...LOC 2032Z 124DEG 20KT 4121 11727 

$$

91
1 follow-up statement
429 
WWUS55 KLKN 062049
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
149 PM PDT FRI MAY 6 2016

NVC013-062100-
/O.CON.KLKN.SV.W.0002.000000T0000Z-160506T2100Z/
HUMBOLDT NV-
149 PM PDT FRI MAY 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT
FOR EAST CENTRAL HUMBOLDT COUNTY...

AT 149 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 14 MILES SOUTH OF PARADISE VALLEY...MOVING
NORTHWEST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
ADAM PEAK...TWIN CREEKS MINE AND PARADISE HILL SUMMIT. 

LAT...LON 4124 11711 4104 11728 4125 11792 4154 11765
TIME...MOT...LOC 2049Z 119DEG 26KT 4129 11749 

$$

91

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:19 AM PDT, 11 hours 13 minutes earlier.

Area forecast discussion, May 6, 2:19 AM PDT, 11 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
219 AM PDT FRI MAY 6 2016

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL SLOWLY MOVE THROUGH THE
GREAT BASIN OVER THE NEXT SEVERAL DAYS. SHOWERS AND THUNDERSTORMS
WILL LAST THROUGH THE WEEKEND WITH IMPROVING CONDITIONS EXPECTED
BY MONDAY.

&&

.SHORT TERM...TODAY THROUGH SUNDAY. A MOIST LOW PRESSURE SYSTEM IS
NOW MOVING IN OFF THE PACIFIC. CONVECTION IS EVIDENT ON TWO OF THE
MORE DISTINGUISHABLE SPOKES...ONE DOWN NEAR SAN DIEGO AND THE
OTHER OVER THE SIERRAS NEAR BISHOP CALIFORNIA. SOME THUNDERSTORMS
ERUPTED AROUND A STRONG WEST-MOVING H7 VORT LAST EVENING AS IT
WRAPPED ITSELF BACK AROUND THE UPPER LOW. HEAVY RAIN WAS REPORTED
IN KLOL FROM THE CELLS THAT PRODUCED THOSE STRIKES. THE MODELS
ARE IN VERY GOOD AGREEMENT DEPICTING THAT A VERY PROGRESSIVE LOW
PRESSURE SYSTEM WILL MOVE THROUGH CALIFORNIA AND NEVADA EN ROUTE
TO THE MIDDLE OF THE COUNTRY. A WET AND COOL WEEKEND IS IN STORE.

MODEL AGREEMENT PROPOSES THE LOW CENTER WILL MOVE INLAND AROUND
LOS ANGELES TODAY...OPEN UP AS A TROUGH WITH A POSSIBLE TWIN-LOW
CIRCULATION BY SATURDAY...THEN ACCELERATE PAST THE 4-CORNERS AREA
OF THE COUNTRY BY SUNDAY. AS THE MOIST CORE ROUNDS THE FOOT OF THE
SIERRAS THIS AFTERNOON...THERE WILL BE A GOOD SOUTHERLY FETCH OF
MOISTURE FOR WHITE PINE COUNTY INITIALLY. INSTABILITY PEAKS TODAY
AHEAD OF THE LOW FEATURE AND THUNDERSTORM ACTIVITY COULD REACH
SCATTERED COVERAGE IN MOST PARTS OF THE GREAT BASIN. SOME STORMS
MAY BE SEVERE ACROSS ELKO COUNTY TODAY...PRODUCING STRONG OUTFLOW
WINDS AND HAIL. SIGNIFICANT WRAP-AROUND MOISTURE WILL BE AVAILABLE
FOR NORTHERN NEVADA LATE THIS AFTERNOON THROUGH SATURDAY AS THE
LOW MOVES ACROSS THE TIP OF THE SILVER STATE AND EVOLVES OUT OF
ITS CLOSED POSTURE. BY SUNDAY THE MOISTURE TAP WILL HAVE ALL BUT
DISINTEGRATED. THERE WILL BE A RECURRENCE OF THUNDERSTORMS WITH
THE UNSTABLE AIR MASS HOWEVER ISOLATED WILL BE MORE OF THE TYPE OF
PATTERN EXPECTED.

.LONG TERM...SUNDAY NIGHT MONDAY THROUGH NEXT FRIDAY.
OVERALL...PATTERN TURNS MORE QUIET BUT NOT NECESSARY COMPLETELY
DRY WITH TEMPS SLOWLY WARMING ABOVE AVERAGE.

SPECIFICALLY...A FRONTAL SYSTEM THAT DUG SOUTH TOWARDS THE CW
FROM PACIFIC NW AND DRUG A COLD FRONT THROUGH AREA ON MONDAY
AFTERNOON AND EVENING WILL BE PUSHING EAST OF THE STATE MONDAY
NIGHT. AFTER A FEW SHOWERS MONDAY AFTERNOON IN EASTERN NV...A
SHOWER OR TWO IS POSSIBLE DURING THE OVERNIGHT HOURS...BUT MOST OF
THE AREA SHOULD BE DRY AS THE UPPER LEVEL AND SFC FLOWS TURN
AROUND TO THE NORTH TO NORTHWEST. ALTHOUGH THE FRONT PASSES
THROUGH FAIRLY QUICKLY...THE DRY AND COOLER CP AIRMASS TAKES ITS
TIME TO WORK ENOUGH SOUTH TO COMPLETELY TURN OFF THE SHOWER
CHANCES ON TUESDAY. EVEN SO...CHANCES ARE STILL VERY MINIMAL. BY
WEDNESDAY...500MB HEIGHTS RISE SLIGHTLY BUT UPPER LEVEL FLOW
REMAINS OUT OF THE NORTH. PWATS/K INDEX FALLS BELOW .3 INCHES/15
FOR MOST AREAS...THUS ENDING SHOWERS CHANCES. ON THURSDAY...THE
500MB LOW THAT SWUNG THE COLD FRONT THROUGH THE AREA ON MONDAY
LIFTS INTO THE NORTHERN PLAINS AND PULLS SOUTHWARD ANOTHER FRONTAL
SYSTEM INTO ID AND MT. THIS 500MB TROF AND ASSOCIATED COLD FRONT
HIT THE NV/ID STATE LINE BY FRIDAY...GENERATING SOME ISOLATED
SHOWERS IN MAINLY EASTERN NV LATE FRIDAY AFTERNOON. ONCE AGAIN
THIS TRAJECTORY DOES NOT BODE WELL FOR MOISTURE. PWATS/K INDEX
BARELY GET ABOVE .45 INCHES/25 SO KEPT POPS VERY LOW. NOW THIS IS
BASED MAINLY ON THE GFS AND GFS ENSEMBLE MEAN SOLUTION. THE EC
DOES NOT AGREE AS IT MAINTAINS WEAK RIDGING IN PLACE ON FRIDAY
WITH A CLOSED OFF 500MB WELL OFFSHORE OF NORTHERN CA. IT DOES
HOWEVER GENERATE SOME CONVECTION OVER THE AREA DUE TO THE WEAK
DIFFLUENCE ALOFT. GIVEN THESE DIFFERENCES KEPT POPS BELOW 15% FOR
FRIDAY.

AS FOR TEMPS...AFTER A BRIEF COOL DOWN TO AVERAGE TEMPS ON
TUESDAY (60S TO NEAR 70) DUE TO NORTHERLY FLOW AT THE SFC...HIGH
TEMPS WARM TO ABOVE AVERAGE FOR THE REST OF THE PERIOD (70S TO LOW
80S). OVERNIGHT LOWS ARE EXPECTED IN THE 30S THROUGH THURSDAY
MORNING WITH MAINLY 40S THEREAFTER.

AS FOR WINDS....AFTER WEST TO SOUTHWEST WINDS ON MONDAY...THEY
TURN TO THE NORTH AND REMAIN THAT DIRECTION THROUGH WEDNESDAY.
AFTER FAIRLY LIGHT AND VARIABLE...THEY INCREASE OUT OF THE NW
BEHIND THE NEXT FRONT PASSAGE LATE FRIDAY NIGHT. MUCH LOWER
CONFIDENCE WITH THE LAST PART OF THAT STATEMENT DUE TO MODEL
DIFFERENCES. THEY SHOULD HOWEVER INCREASE IN SPEED BY FRIDAY.

&&

AVIATION... VFR CONDITIONS EXPECTED. SHOWER AND THUNDERSTORM
CHANCES INCREASE AT SITES TODAY WITH HIGHEST CHANCES AT
KWMC....HOWEVER DUE TO ATMOSPHERIC MOISTURE BEING SO-SO...NOT
CONFIDENT ENOUGH TO PUT TS DIRECTLY ON ANY OF THE FOURS SITES.
STRONG SOUTHERLY WINDS ARE EXPECTED TODAY AND TOMORROW.

&&

.HYDROLOGY...HIGH STREAM FLOWS WILL CONTINUE THIS WEEK DUE TO
WARMER TEMPERATURES AND SUBSEQUENT MELTING OF SNOW FROM HIGHER
ELEVATIONS. SOME SMALLER CREEKS RUNNING OFF THE MOUNTAINS MAY
EXCEED BANKFULL...ESPECIALLY ACROSS ELKO COUNTY. THE JARBIDGE
RIVER AND LAMOILLE CREEK ARE CONTINUING TO RISE AND HAVE BEEN
PEAKING IN THE EVENING HOURS EACH DAY. HIGH FLOWS IN OR NEAR
SMALL STREAMS MAY CAUSE SOGGY OR ERODED SECONDARY ROADWAYS THAT
COULD MAKE THEM IMPASSABLE AT TIMES.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

92/85/85
Hazardous weather outlook, May 6, 9:38 AM PDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
938 AM PDT FRI MAY 6 2016

NVZ030-031-033>041-070500-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
938 AM PDT FRI MAY 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP TODAY ACROSS
NORTHERN AND CENTRAL NEVADA AND CONTINUE INTO THE EVENING HOURS.
THE STRONGEST STORMS ARE EXPECTED ACROSS NORTHERN NEVADA. SOME
STORMS WILL PRODUCE STRONG GUSTY WINDS, SMALL HAIL, AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND, THEN
A DRYING TREND WILL BEGIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, May 6, 12:09 PM PDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1209 PM PDT FRI MAY 6 2016

NVZ031-036-062000-
NORTHERN ELKO COUNTY NV-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
1209 PM PDT FRI MAY 6 2016

...SPECIAL WEATHER STATEMENT...

AT 1208 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EMIGRANT PASS...MOVING NORTHWEST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EMIGRANT PASS.

LAT...LON 4070 11616 4058 11633 4090 11678 4108 11651
TIME...MOT...LOC 1908Z 139DEG 23KT 4070 11631

CEC
Special weather statement, May 6, 1:12 PM PDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
112 PM PDT FRI MAY 6 2016

NVZ030-031-036-062100-
NORTHERN ELKO COUNTY NV-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
HUMBOLDT COUNTY NV-
112 PM PDT FRI MAY 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER...NORTHERN
EUREKA...EAST CENTRAL HUMBOLDT AND WEST CENTRAL ELKO COUNTIES UNTIL
200 PM PDT...

AT 111 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTH OF MIDAS...MOVING NORTHWEST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ADAM PEAK...CHIMNEY DAM RESERVOIR AND TWIN CREEKS MINE.

LAT...LON 4103 11655 4080 11679 4122 11780 4157 11734
TIME...MOT...LOC 2011Z 128DEG 38KT 4101 11677

91
Special weather statement, May 6, 1:19 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
119 PM PDT FRI MAY 6 2016

NVZ031-062100-
NORTHERN ELKO COUNTY NV-
119 PM PDT FRI MAY 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
200 PM PDT...

AT 118 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF CONTACT...MOVING NORTHWEST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH PEA SIZED HAIL.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN ELKO
COUNTY.

LAT...LON 4169 11492 4164 11495 4168 11527 4187 11507
TIME...MOT...LOC 2018Z 121DEG 20KT 4170 11500

86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 12:09 PM PDTSpecial Weather StatementLKN51 min
May 6, 1:12 PM PDTSpecial Weather StatementLKN48 min
May 6, 1:19 PM PDTSpecial Weather StatementLKN41 min
May 6, 1:53 PM PDTSpecial Weather StatementLKN37 min
May 6, 1:58 PM PDTSevere Thunderstorm WarningLKNHumboldt32 min
May 6, 2:54 PM PDTSpecial Weather StatementLKNHumboldt36 min
May 6, 3:05 PM PDTSevere Thunderstorm WarningLKNHumboldt40 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.